Iowa, 2015

Hail in Iowa, April 7 to 8, 2015

April 7 to 8, 2015 · NWS DVN · 11 events in 4 counties and zones

A storm system moved across northern Missouri during the evening of April 7 and into central Illinois during the morning hours of April 8. Severe thunderstorms developed north of this boundary across central Iowa and produced pea to golf ball sized hail along a line from Ottumwa to Burlington Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system moved across northern Missouri during the evening of April 7 and into central Illinois during the morning hours of April 8. Severe thunderstorms developed north of this boundary across central Iowa and produced pea to golf ball sized hail along a line from Ottumwa to Burlington Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 7, 8:24 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 7, 8:24 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 PM CDT TUE APR 7 2015

.UPDATE...
ISSUED AT 905 PM CDT TUE APR 7 2015

LATE EVENING UPDATE TO MAKE ADDITIONAL ADJUSTMENTS TO POPS/WEATHER
OVERNIGHT INTO WEDNESDAY. IN THE NEAR TERM...A FEW LIGHT SHOWERS
ARE LOCATED ACROSS THE NORTH. THE BULK OF THE HIGH RESOLUTION
MODELS SUPPORT TRIMMING BACK COVERAGE OF SHOWERS/STORMS OVERNIGHT
INTO WEDNESDAY MORNING. COVERAGE OF THUNDERSTORMS IS NOW EXPECTED
TO BE MAINLY CONFINED TO THE SURFACE LOW/INVERTED TROUGH AXIS
ALONG AND SOUTH OF INTERSTATE 80 OVERNIGHT. ALSO BEEFED UP THE FOG
WORDING OVERNIGHT. DENSE FOG DEVELOPMENT CERTAINLY NOT OUT OF THE
QUESTION...AND WOULD BE FAVORED ALONG STAGNANT LOW LEVEL WIND AXIS
IF SHOWERS/STORMS REMAIN LIMITED.

UPDATE ISSUED AT 602 PM CDT TUE APR 7 2015

FORECAST UPDATED TO DELAY EVENING POPS ACROSS THE WEST. BEST STORM
COVERAGE WILL BE NORTH OF I-80...WITH ISOLD HAIL UP TO DIME SIZE
ALREADY REPORTED NEAR FAIRBANK. WE DO NOT EXPECT STORMS INTENSE
ENOUGH TO PRODUCE ANY LARGER HAIL...SO NO WARNINGS ANTICIPATED AT
THIS TIME. LLJ BECOMES MORE FOCUSED NORTH OF THE FORECAST AREA LATER
THIS EVENING AND THEN VEERS OVERNIGHT...WITH DIMINISHING COVERAGE EXPECTED.

&&

.SYNOPSIS...
ISSUED AT 325 PM CDT TUE APR 7 2015

THE LOW LEVEL JET WAS POINTED INTO SOUTHERN MN AND WAS OVERRUNNING
THE 850 MB BOUNDARY WHICH IS ACROSS NORTHERN IA. THIS HAS RESULTED
IN A CLUSTER OF THUNDERSTORMS MOVING OVER NORTHERN IA AND SOUTHERN MN...
SOME OF WHICH HAVE PRODUCED MAINLY DIME TO NICKEL SIZE HAIL. THIS IS
ALSO IN AN AREA OF PRESSURE FALLS.

MEANWHILE...FRONTAL BOUNDARY STALLED ACROSS FAR NORTHERN MO WITH
TEMPERATURES IN THE DVN CWA RANGING FROM THE UPPER 40S NORTH TO
NEAR 60 FAR SOUTH. READINGS WERE IN THE 30S IN PORTIONS OF THE DAKOTAS...
CENTRAL MN AND INTO NORTHERN WI. SOME LIGHT SNOW HAS BEEN NOTED IN ND.
LOW PRESSURE WAS LOCATED NEAR TOPEKA KS WITH READINGS WELL IN THE
80S FROM EASTERN KS TO WESTERN TX.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 325 PM CDT TUE APR 7 2015

FORECAST FOCUS ON CONVECTION AND TEMPERATURES.

TONIGHT...THE LOW LEVEL JET VEERS INTO THE DVN CWA LATE THIS
AFTERNOON AND EVENING AND WITH CONTINUED MOISTURE TRANSPORT
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP...ESPECIALLY ACROSS OUR
NORTHERN HALF OF THE CWA. THIS IS CLOSER TO THE 850 MB BOUNDARY
WHICH SHOULD HELP FOCUS THE MORE CONCENTRATED AREA...AND I WILL
HAVE AT LEAST LIKELY POPS. THIS WILL BE HELPED BY FORCING/LOW
LEVEL CONVERGENCE WHICH INCREASES AS THE SURFACE LOW TRACKS ALONG
THE STALLED BOUNDARY IN FAR NORTHERN MO. SOME OF THE STRONGER
STORMS MAY PRODUCE SMALL HAIL...MAYBE AN ISOLATED ONE INCH. AFTER
MIDNIGHT...THE LOW LEVEL JET WEAKENS AND SHIFTS EAST AND SOUTH OF
THE CWA SO I WILL HAVE DECREASING POPS. EXPECT A DECENT THERMAL
GRADIENT WITH MINIMUM TEMPERATURES RANGING FROM AROUND 40 ALONG
HIGHWAY 20 TO THE UPPER 50S IN EXTREME NORTHEAST MO.

WEDNESDAY...APPEARS TO BE A LULL IN THE ACTION FOR MOST OF THE CWA
IN THE MORNING...EXCEPT IN OUR FAR SOUTH CLOSER TO THE STALLED
BOUNDARY. HOWEVER...DURING THE AFTERNOON UPPER LEVEL TROUGH BEGINS
TO SWING OUT INTO THE PLAINS WITH OPERATIONAL MODELS INDICATING
UPPER LEVEL DIFFLUENCE INCREASING OVER THE MIDWEST. A CYCLONE WILL
BE STRENGTHENING IN SE CO WITH A LOW LEVEL JET INTENSIFYING ALONG
WITH WESTERLY MID LEVEL WINDS INCREASING. THIS WILL CREATE DEEPENING
SHEAR AS THE AFTERNOON PROGRESSES. OPERATIONAL MODELS SUGGEST THE
MAIN THUNDERSTORM ACTION WILL BE OVER ESPECIALLY OUR SOUTHWEST
HALF WHERE I WILL HAVE LIKELY POPS. THE SEVERE THREAT WILL ALSO BE
INCREASING AS THE AFTERNOON PROGRESSES AND SPC HAS A SLIGHT RISK
ROUGHLY ALONG AND SOUTH OF HIGHWAY 30. LOCALLY HEAVY RAINFALL IS
ALSO LIKELY IN THE STRONGER STORMS. MAXIMUM TEMPERATURES SHOULD
RANGE FROM THE LOWER 50S IN FAR NW IL TO THE LOWER 70S IN OUR FAR
SOUTHERN CWA.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 325 PM CDT TUE APR 7 2015

MAIN FORECAST CONCERN FOR THE LONG TERM IS THE PROGRESSIVE SYSTEM
THAT MOVES THROUGH THE AREA DURING THE REST OF THIS WEEK.  AT THE
BEGINNING OF THE PERIOD...STRONG THUNDERSTORMS WITH POSSIBLY HEAVY
RAINFALL OCCURRING ACROSS THE AREA.  ONCE THIS SYSTEM MOVES
THROUGH...WE SEE A QUIET WEEKEND BEFORE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS SUNDAY THROUGH POSSIBLY TUESDAY.  THE NEXT FEW DAYS
WILL BE DRIVEN BY MESOSCALE FEATURES THAT THE MODELS INHERENTLY
STRUGGLE WITH.  THIS MEANS THAT THE FORECAST IS VERY FLUID AND
NUMEROUS DIFFERENT OUTCOMES ARE POSSIBLE UNTIL MESOSCALE FEATURES
CAN BE NAILED DOWN.

AT THE BEGINNING OF THE PERIOD...SHOWERS AND THUNDERSTORMS WILL
LIKELY BE ONGOING ACROSS THE AREA WEDNESDAY NIGHT AND INTO THURSDAY.
AFTER 00Z THURSDAY THE MODELS DIVERGE GREATLY IN THEIR SOLUTIONS AND
RESULTANT SENSIBLE WEATHER.  THE SPECTRAL MODELS PRODUCE
PRECIPITATION BULLESYES AND SPEEDS UP THE SYSTEM.  WHERE THE NAM IS
SLOWER AND SUGGESTS THAT MOST OF OUR THUNDERSTORMS AND SUBSEQUENT
SEVERE WEATHER OCCURS THURSDAY AFTERNOON.  THIS LEADS TO A LOW
CONFIDENCE IN THE FORECAST.  JUST ABOUT THE ONLY THING THAT I HAVE
MORE THAN LOW CONFIDENCE IN IS THE CHANCE FOR RAIN.  BACK TO 00Z
THURSDAY...THESE THUNDERSTORMS AND RAIN WILL LIKELY CONTINUE
OVERNIGHT AND INTO THURSDAY MORNING AS THE LOW MOVES NORTH AND
BRINGS THE WARM SECTOR INTO THE AREA.  IF YOU BELIEVE THE SPECTRAL
MODELS...EITHER OUR CWA OR N MO AND CENTRAL IL SEE A LOT OF RAIN
FROM THESE STORMS OVERNIGHT...WITH QPF RANGING FROM 1.5 TO EVEN 3
INCHES IN SOME AREAS.  IF THE SPECTRAL MODELS ARE RIGHT THEN WE WILL
SEE RAIN WITH EMBEDDED THUNDERSTORMS WITH POSSIBLY LARGE HAIL BEING
THE MAIN THREAT.  THIS FRONT RAPIDLY PUSHES THROUGH THE AREA ON
THURSDAY ACCORDING TO THE SPECTRAL MODELS AND THUS LIMITS THE CHANCE
FOR SEVERE CONVECTION DURING THE DAY.

AFTER 00Z IF YOU TAKE THE NAM SOLUTION...THERE ARE NO PRECIP
BULLSEYES IN OUR CWA OR SOUTH THURSDAY NIGHT WITH THE WARM FRONT
SURGING NORTH.  THE LOW IS SLOWER AND THUS SETS UP THURSDAY
AFTERNOON FOR SEVERE WEATHER.  IF THIS SOLUTION IS CORRECT THEN WE
COULD SEE SEVERE WEATHER INCLUDING....LARGE HAIL...DAMAGING
WINDS...AND TORNADOES.  THE FRONT WOULD MOVE THROUGH THE CWA A
LITTLE AFTER 00Z.

THAT ALL BEING SAID...THERE ARE THREE POSSIBLE SCENARIOS TO THE
FORECAST...1. RAIN AND THUNDERSTORMS OVERNIGHT WITH THE FRONT AND
LOW PUSHING FASTER THROUGH THE AREA WITH LITTLE TO NO SEVERE WEATHER
ON THURSDAY. 2. THE NAM SOLUTION WITH SEVERE WEATHER ON THURSDAY OR
3. A COMBINATION OF THE TWO IN SOME MANNER.

TOMORROWS OVERNIGHT CONVECTION DEPENDS ON CONVECTION DURING THE DAY
WEDNESDAY AND THIS SUBSEQUENTLY WILL AFFECT THE THURSDAY FORECAST.
I AM LEANING TOWARDS THE FIRST SCENARIO AS THE WAVE HAS MADE IT ON
SHORE...IS BEING OBSERVED BY RAOBS. THE GFS...GEFS AND ECMWF ALL
AGREE ON A FASTER MOVING WAVE AND THUS AN ACTIVE OVERNIGHT ON
WEDNESDAY INTO THURSDAY AND THE SYSTEM QUICKLY EXITING THE AREA ON
THURSDAY AFTERNOON.  I CANNOT STRESS ENOUGH THE DYNAMIC NATURE OF
THIS SYSTEM AND HOW IT DEPENDS ON MESOSCALE FEATURES.

THIS WEEKEND WILL BE NICE INTO SUNDAY...WHEN ANOTHER CHANCE FOR
THUNDERSTORMS RETURNS TO THE AREA.  THE GFS AND ECMWF DIFFER IN
TIMING OF THIS SYSTEM...HOWEVER EACH OF THEM HAVE CAPE AND PRODUCE
THUNDERSTORMS.  THE LONG DURATION OF THIS RAINFALL IS DUE TO THE
BLENDING OF LONG TERM MODELS.  BOTH MODELS HAVE PROGRESSIVE WAVES
WHICH MEANS THAT THE EVENT LIKELY WONT LAST AS LONG AS THE CURRENT
FORECAST HAS IT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 602 PM CDT TUE APR 7 2015

00Z TAFS UPDATED TO INDICATE A 2 HOUR WINDOW OF MORE FAVORABLE
THUNDER CHANCE AT KDBQ/KCID/KMLI THROUGH 05Z...WITH ONLY SHOWERS
THEREAFTER. LOW RAIN CHANCES AT KBRL. MVFR CIGS/VSBYS EXPECTED TO
BECOME IFR OVERNIGHT. LIFR CONDITIONS ALSO POSSIBLE AT KBRL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...RP KINNEY
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...GIBBS
AVIATION...RP KINNEY
Hazardous weather outlook, Apr 7, 4:02 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
502 PM CDT TUE APR 7 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-082215-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
502 PM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON AND EVENING
ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. SOME OF THE STORMS
MAY PRODUCE DIME TO NICKEL SIZE HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS THE THREAT OF SEVERE WEATHER ON WEDNESDAY AND ESPECIALLY
ON THURSDAY. SEVERE THUNDERSTORMS ARE POSSIBLE LATE IN THE DAY WEDNESDAY
MAINLY AROUND AND SOUTH OF I-80...IN PROXIMITY TO A PROGRESSIVE
SURFACE WARM FRONT. THE MAIN THREAT WOULD BE HAIL AND DAMAGING
WINDS... ALTHOUGH A TORNADO CANNOT BE RULED OUT. THE STORMS MAY
SPREAD FURTHER NORTH DURING THE EVENING AND OVERNIGHT HOURS WHERE
THE MAIN THREAT WOULD TRANSITION TO HAIL.

A POTENTIALLY SIGNIFICANT SEVERE WEATHER THREAT IS SETTING UP FOR
THURSDAY AS AN INTENSIFYING UPPER LEVEL TROUGH AND SURFACE LOW
PRESSURE CENTER MOVE ACROSS THE AREA DURING THE AFTERNOON AND EARLY
EVENING HOURS.  THE ENVIRONMENT IS FORECAST TO SUPPORT RAPIDLY
DEVELOPING SUPERCELLS AND THE FULL RANGE OF THREATS...TORNADOES...
DAMAGING WIND AND HAIL.  THE SYSTEM WILL BE QUICK MOVING RAISING THE
RISK OF SEVERE WEATHER...BUT ALSO WILL MOVE OUT OF THE AREA BY THE
OVERNIGHT HOURS. THIS SCENARIO WILL DEPEND ON AMOUNT OF CLOUDINESS
AND INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT AND THURSDAY.

HAASE

In the hours before

Local storm report, Apr 7, 5:17 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 PM CDT TUE APR 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 S INDEPENDENCE        42.44N 91.89W
04/07/2015  M0.50 INCH       BUCHANAN           IA   TRAINED SPOTTER

            MOSTLY PEA SIZED HAIL WITH A FEW TO STONES TO THE SIZE OF
            DIMES.

&&

DC
Local storm report, Apr 7, 5:18 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 PM CDT TUE APR 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 S FAIRBANK            42.61N 92.05W
04/07/2015  M0.50 INCH       BUCHANAN           IA   TRAINED SPOTTER

            MOSTLY PEA SIZED HAIL WITH A FEW TO STONES TO THE SIZE OF
            DIMES.

&&

DC
Local storm report, Apr 7, 5:36 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT TUE APR 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             4 W STANLEY             42.64N 91.89W
04/07/2015  M0.25 INCH       BUCHANAN           IA   CO-OP OBSERVER

            MOSTLY PEA WITH A FEW SLIGHTLY LARGER HAIL STONES.

&&

DC
Special weather statement, Apr 7, 6:00 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT TUE APR 7 2015

IAZ040>042-051>054-080100-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JONES-LINN-
700 PM CDT TUE APR 7 2015

...THUNDERSTORMS CONTINUE TO MOVE THROUGH NORTHEAST IOWA...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
COLESBURG TO MANCHESTER TO WALKER...MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  PARIS...COGGON...EARLVILLE AND DELHI AROUND 705 PM CDT...
  CENTRAL CITY AROUND 710 PM CDT...
  PRAIRIEBURG...HOPKINTON...NEW VIENNA AND LUXEMBURG AROUND 715 PM
  CDT...
  WORTHINGTON AROUND 720 PM CDT...

OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN ARE
EXPECTED WITH THESE STORMS. ONE HALF INCH DIAMETER HAIL AND WIND
GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THE MOST INTENSE STORMS.

LAT...LON 4265 9072 4255 9064 4243 9073 4218 9102
      4220 9198 4242 9163 4265 9150 4265 9091
      4267 9091 4268 9088
TIME...MOT...LOC 2359Z 270DEG 39KT 4273 9120 4242 9140
          4223 9169

RP KINNEY
Special weather statement, Apr 7, 6:58 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
758 PM CDT TUE APR 7 2015

IAZ042-053-054-ILZ001-002-080200-
DUBUQUE-JACKSON-JO DAVIESS-JONES-STEPHENSON-
758 PM CDT TUE APR 7 2015

...THUNDERSTORMS MOVING INTO FAR NORTHWEST ILLINOIS...

AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF SHERRILL TO ASBURY TO BERNARD...MOVING EAST AT 35 MPH.

* THUNDERSTORMS WILL BE NEAR...
  EAST DUBUQUE AROUND 800 PM CDT...
  ZWINGLE AROUND 805 PM CDT...
  MENOMINEE AND LA MOTTE AROUND 810 PM CDT...
  ST. DONATUS AROUND 815 PM CDT...
  GALENA AND COUNCIL HILL AROUND 820 PM CDT...
  SCALES MOUND AROUND 830 PM CDT...

OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN ARE
EXPECTED WITH THESE STORMS. ONE HALF INCH DIAMETER HAIL AND WINDS
AROUND 35 MPH ARE ALSO POSSIBLE.

LAT...LON 4265 9072 4251 9063 4251 9003 4250 8991
      4225 9008 4228 9099 4268 9090
TIME...MOT...LOC 0055Z 273DEG 32KT 4272 9056 4250 9068
          4235 9079

RP KINNEY
Special weather statement, Apr 7, 9:21 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1021 PM CDT TUE APR 7 2015

IAZ076>078-087>089-098-099-080345-
DES MOINES-HENRY-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON-
1021 PM CDT TUE APR 7 2015

...STRONG THUNDERSTORMS DEVELOPING QUICKLY IN SOUTHEAST IOWA....

AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING NEAR FAIRFIELD AND MOUNT
PLEASANT..MOVING NORTHEAST AT 30 MPH.

THESE THUNDERSTORMS COULD PRODUCE HAIL TO NICKEL SIZE...AND COULD
STRENGTHEN EVEN MORE QUICKLY. EXPECT A PERIOD OF HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING. STAY TUNED FOR LATER STATEMENTS
AND POSSIBLE WARNING.

LAT...LON 4118 9216 4117 9136 4070 9136 4072 9218
TIME...MOT...LOC 0319Z 241DEG 24KT 4083 9206

KINNEY

The radar

The Quad Cities radar (KDVN), 128 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Keokuk

When
April 7, 9:46 PM CST to 9:50 PM CST
Where
Keokuk County, Richland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.180, -92.000

Hail ranged from pea to quarter sized and lasted for 4.5 minutes.

Hail, Henry

When
April 7, 9:54 PM CST
Where
Henry County, 0.52 mi W of Mt Pleasant
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.970, -91.560

Hail, Keokuk

When
April 7, 9:58 PM CST
Where
Keokuk County, 0.69 mi N of Richland
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
41.190, -92.000

A USPS employee reported that nickel sized hail fell in Richland around 11PM CDT.

Hail, Henry

When
April 7, 10:50 PM CST
Where
Henry County, 2.07 mi N of Oakland Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -91.620

Hail, Henry

When
April 7, 11:07 PM CST
Where
Henry County, 1.71 mi WSW of New London
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.910, -91.430

Hail, Henry

When
April 7, 11:12 PM CST
Where
Henry County, 0.87 mi NW of New London
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.930, -91.410

The Fire Department in New London reported golf ball sized hail was falling. The report was relayed by the Henry County 911 Center.

Hail, Henry

When
April 8, 12:20 AM CST
Where
Henry County, 0.87 mi SE of Mt Union
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.060, -91.390

A trained spotter reported that piles of hail ranging in size from pea to nickels covered the deck.

Hail, Henry

When
April 8, 12:22 AM CST
Where
Henry County, 1.38 mi N of Olds
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.150, -91.550

A trained spotter reported that hail ranging in size from pea to half dollar was falling at the intersection of Highway 78 and Avenue of the Saints (Highway 218).

Hail, Johnson

When
April 8, 12:30 AM CST
Where
Johnson County, 2.18 mi ESE of Iowa City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.660, -91.510

A trained spotter reported half inch to three quarter inch hail was falling at the time of the report.

Hail, Cedar

When
April 8, 12:55 AM CST
Where
Cedar County, 2.32 mi NNW of Bennett
Measured
1 in hail
Reported by
Public
Coordinates
41.760, -91.000

The public reported that pea to quarter sized hail fell near Bennett Iowa around 155 AM CDT. The report was delayed and relayed by a Cooperative Observer. The time that the event occurred was estimated using radar.

Hail, Cedar

When
April 8, 1:07 AM CST
Where
Cedar County, 3.45 mi SW of Lowden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.810, -90.970

A trained spotter reported hail falling that was a little larger than a dime.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565354, 565352, 565353, 565357, 565355, 565356, 565358, 565359, 565360, 565361, 565362.